Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 6, NWS Grand Rapids, MI

July 23, 1999Isabella County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 23, 1999, 1:10 PM EDT for Isabella County, Michigan. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 1:10 PM EDT (17:10 UTC)
Expired
Jul 23, 1999, 1:30 PM EDT
In force
20 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Isabella County, MI

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:13 PM EDTTornado F0Mt Pleasant, MISeveral people including one trained spotter reported what they believed to be a very brief tornado touchdown of 10 to 15 seconds. It occurred over a wooded rural area, so there was no extensive damage or any injuries.
Jul 23, 1:15 PM EDTThunderstorm Wind 53Rosebush, MITrees were downed in Rustford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 231712 RRA
TORGRR
MIC073-231730-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 PM EDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 130 PM EDT

* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO OVER ROSEBUSH...OR ABOUT 6 MILES NORTH OF MOUNT
  PLEASANT...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   DELWIN...LOOMIS AROUND 120 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4376 8491 4358 8485 4364 8432 4386 8438


TRH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:45 AM EDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 3:45 AM EDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EDT FRI JUL 23 1999

FCST FOCUS IS TSTM CHCS.

TSTMS CURRENTLY FIRING ALONG THE OLD FRONTAL BOUNDARY AND LIFTED INDEX
GRADIENT ORIENTED NW-SE FROM AUW-MKE-SBN. DEWPTS ARE IN THE MID 70S WEST
AND SOUTH OF THIS BOUNDARY...WITH NIGHTTIME L.I.S OF -2 TO -5. ACTIVITY
HAS BEEN SUSTAINING ITSELF OVERNIGHT AND IS WORKING IT/S WAY ACROSS LK
MICHIGAN ATTM...AND SHOULD AFFECT PARTS OF THE FCST AREA THIS MORNING.

MCS OVER MN SHOULD TURN SEWD AND PROPAGATE ALONG THE LI GRADIENT TOO.
QUESTION IS HOW LONG WILL MCS HOLD TOGETHER AND WILL IT MAKE IT INTO LWR
MI THIS MORNING. GIVEN THE INSTABILITY THAT IS PRESENT WEST OF HERE AND
THAT IT IS SPREADING THIS WAY...BELIEVE THAT ACTIVITY WILL GET INTO SW
MI AS WELL IN ONE FORM OR ANOTHER.

WHILE CURRENT TSTMS ARE LIKELY NOCTURNALLY DRIVEN AND SHOULD WEAKEN
LATER THIS MORNING...PSBL MCS OUTFLOW OR CONVECTIVELY INDUCED VORT AND
RETURNING OLD FRONTAL BOUNDARY COULD BECOME PLAYERS THIS AFTERNOON.
THERE WILL BE PLENTY OF INSTABILITY TO INTERACT WITH AS ETA HAS LI/S TO
MINUS 8 THIS AFTERNOON AND CAPES EXCEEDING 3000 J/KG. WILL THEREFORE GO
WITH SCTD TSTM WORDING OVER ALL OF THE FCST AREA TODAY.

ALTHOUGH MODELS DIFFER IN QPFS...SFC DEWPTS...AND DEGREE OF
INSTABILITY... THEY STILL SEEM TO IMPLY THAT THE BEST CHC OF TSTMS WILL
BE TNGT.  THETA-E/INSTABILITY RIDGE LEANS INTO THE AREA AHEAD OF APCHG
SFC TROUGH AND MID LVL TROF AXIS PASSES THROUGH.  WILL GO WITH LIKELY
POPS FOR THE WRN AND NRN AREAS TONIGHT...BUT WILL STICK WITH CHC TYPE
WORDING SE OF GRR.

SFC FRONT PASSES THROUGH ON SAT MORNING AND DRYING TAKES PLACES IN NW
FLOW BEHIND IT.  WILL THEREFORE HAVE CHC TSTMS EARLY THEN MOSUNNY/HOT.
NOT SURE ETA INSTABILTIY IS CORRECT FOR SAT WITH CAPES OVER 4000 AND
LI/S TO -14 AS IT SEEMS TO HOLD SFC DEWPTS TOO HIGH AFTER FROPA.

90 MAY BE TOUGH TO REACH TODAY WITH DEBRIS CLDS AND SCTD TSTMS AROUND.
SEEMS MORE REACHABLE ON SAT.

.GRR...NONE.
MEADE

In the hours before

Special weather statement, Jul 23, 10:30 AM EDT, 2 hours 40 minutes before
MIC035-085-105-133-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT FRI JUL 23 1999

IN MICHIGAN

IN WEST CENTRAL LOWER MICHIGAN           2 COUNTIES...
LAKE            MASON

IN CENTRAL LOWER MICHIGAN                2 COUNTIES...
OSCEOLA         CLARE

...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING COUNTY...
MASON
Special weather statement, Jul 23, 11:14 AM EDT, 1 hour 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-241200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1114 EDT FRI JUL 23 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. ACTIVITY SHOULD BE FOCUSED NORTH OF I96 THROUGH THE
EARLY AFTERNOON HOURS. THUNDERSTORM COVERAGE DURING THE LATE
AFTERNOON AND TONIGHT WILL BE SCATTERED OVER MOST OF SOUTHWEST LOWER
MICHIGAN.  THE MAIN THREAT WILL BE WINDS IN THE 60 TO 70 MPH RANGE
BUT HAIL IS ALSO POSSIBLE.   HIGH HEAT STRESS IS LIKELY THIS AFTERNOON AS
HEAT INDICES CLIMB TO 95 TO 100.

DISCUSSION...A VERY WARM AND HUMID AIR MASS WILL BE OVER SOUTHWEST
MICHIGAN TODAY WITH TEMPERATURES CLIMBING TO NEAR 90 AND DEW POINTS
IN THE MIDDLE 70S. THESE VERY UNSTABLE CONDITIONS WILL FUEL THE
SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.  THE
MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE AFTER 10 PM TONIGHT
WHEN A TROUGH OF LOW PRESSURE APPROACHES FROM THE WEST. STORM
MOVEMENT WILL BE TO THE EAST-SOUTHEAST AROUND 20 MPH.

SPOTTER ACTIVATION IS REQUIRED FOR SEVERE THUNDERSTORM WATCH 574
UNTIL 4 PM CDT FOR MASON...LAKE...OSCEOLA AND CLARE
COUNTIES.

ADDITIONAL WATCHES WILL LIKELY BE ISSUED AS THE THUNDERSTORMS WORK
THEIR WAY SOUTH IN ADVANCE OF THE APPROACHING SURFACE TROUGH THIS
AFTERNOON AND TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

ALTHOUGH THE THUNDERSTORM THREAT WILL END SATURDAY MORNING...HEAT
INDICES MAY STILL REACH 95 TO 100 ON SATURDAY AFTERNOON.  THE VERY
WARM CONDITIONS WILL CONTINUE SUNDAY THROUGH TUESDAY...AND A WEAK
FRONT WILL BRING ANOTHER THUNDERSTORM THREAT ON MONDAY.

HEATHFIELD
Special weather statement, Jul 23, 12:32 PM EDT, 38 minutes before
MIC005-015-037-045-057-065-067-073-081-107-117-121-123-127-139-232200
-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT FRI JUL 23 1999

IN SOUTHWEST LOWER MICHIGAN SEVERE THUNDERSTORM WATCH NUMBER 575
INCLUDES THE FOLLOWING COUNTIES AND EXPIRES AT 600 PM EDT

IN SOUTHWEST LOWER MICHIGAN              4 COUNTIES...
ALLEGAN         BARRY           KENT            OTTAWA

IN WEST CENTRAL LOWER MICHIGAN           3 COUNTIES...
MUSKEGON        NEWAYGO         OCEANA

IN CENTRAL LOWER MICHIGAN                4 COUNTIES...
MECOSTA         MONTCALM        GRATIOT         ISABELLA

IN SOUTH CENTRAL LOWER MICHIGAN          4 COUNTIES...
CLINTON         EATON           INGHAM          IONIA

...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING
COUNTIES...
ALLEGAN         OTTAWA          MUSKEGON        OCEANA

MASON...LAKE ...OSCELOLA AND CLARE COUNTIES REMAIN IN SEVERE
THUNDERSTORM WATCH NUMBER 574 UNTIL 4 PM EDT.

MWH
Special weather statement, Jul 23, 12:32 PM EDT, 38 minutes before
MIC005-015-037-045-057-065-067-073-081-107-117-121-123-127-139-232200
-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT FRI JUL 23 1999

IN SOUTHWEST LOWER MICHIGAN SEVERE THUNDERSTORM WATCH NUMBER 575
INCLUDES THE FOLLOWING COUNTIES AND EXPIRES AT 600 PM EDT

IN SOUTHWEST LOWER MICHIGAN              4 COUNTIES...
ALLEGAN         BARRY           KENT            OTTAWA

IN WEST CENTRAL LOWER MICHIGAN           3 COUNTIES...
MUSKEGON        NEWAYGO         OCEANA

IN CENTRAL LOWER MICHIGAN                4 COUNTIES...
MECOSTA         MONTCALM        GRATIOT         ISABELLA

IN SOUTH CENTRAL LOWER MICHIGAN          4 COUNTIES...
CLINTON         EATON           INGHAM          IONIA

...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING
COUNTIES...
ALLEGAN         OTTAWA          MUSKEGON        OCEANA

MASON...LAKE ...OSCELOLA AND CLARE COUNTIES REMAIN IN SEVERE
THUNDERSTORM WATCH NUMBER 574 UNTIL 4 PM EDT.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:55 AM EDTSevere Thunderstorm WarningGRRMason35 min
Jul 23, 11:18 AM EDTSevere Thunderstorm WarningGRRClinton12 min
Jul 23, 11:25 AM EDTSevere Thunderstorm WarningGRRLake35 min
Jul 23, 12:10 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta50 min
Jul 23, 1:44 PM EDTSevere Thunderstorm WarningGRRIsabella31 min
Jul 23, 2:00 PM EDTSevere Thunderstorm WarningGRRGratiot30 min
Jul 23, 2:20 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson55 min
Jul 23, 2:30 PM EDTSevere Thunderstorm WarningGRRGratiot15 min
Jul 23, 2:57 PM EDTSevere Thunderstorm WarningGRRIngham43 min
Jul 23, 5:45 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo45 min
Jul 23, 6:14 PM EDTSevere Thunderstorm WarningGRRMontcalm46 min
Jul 23, 7:13 PM EDTTornado WarningGRROsceola32 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.